Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 76, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 5, 2017, 2:04 AM CDT for Barbour County, Pike County, Alabama. It was in force for 56 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2017, 2:04 AM CDT (07:04 UTC)
- Expired
- Apr 5, 2017, 3:00 AM CDT
- In force
- 56 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Barbour County, AL, Pike County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 2:14 AM CDT | HAIL 2.5 | Eufaula, AL | TIME ESTIMATED BY RADAR. RELAYED BY SOCIAL MEDIA FROM BROADCAST MEDIA REPORT. |
| Apr 5, 2:15 AM CDT | HAIL 0.25 | Louisville, AL | |
| Apr 5, 2:15 AM CDT | HAIL 1 | Eufaula, AL | QUARTER SIZE HAIL IN DOWNTOWN EUFAULA. |
| Apr 5, 2:15 AM CDT | HAIL 1.25 | Eufaula, AL | RELAYED FROM A VIEWER. |
| Apr 5, 2:26 AM CDT | HAIL 2 | 1 N Clayton, AL | |
| Apr 5, 2:26 AM CDT | HAIL 2.5 | 1 N Clayton, AL | CORRECTED REPORT. HAIL WAS MEASURED AT 2.5 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 1:37 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2507 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
096
WUUS54 KBMX 050704
SVRBMX
ALC005-109-050800-
/O.NEW.KBMX.SV.W.0076.170405T0704Z-170405T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
204 AM CDT WED APR 5 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Southeastern Pike County in southeastern Alabama...
Barbour County in southeastern Alabama...
* Until 300 AM CDT
* At 203 AM CDT, severe thunderstorms were located along a line
extending from near Ariton to near Richards Crossroads, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Eufaula, Brundidge, Clio, Clayton, Louisville, Tyler Crossroads,
Doster, Hawkinsville, Gaino, Barbour County Public Lake Dam, Osco,
Texasville, White Oak, Lakepoint Resort State Park, Tennille,
Millers Ford, Batesville, Clayton Municipal Airport, Hamilton
Crossroads and Twin Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3162 8583 3174 8580 3212 8523 3206 8519
3206 8511 3207 8511 3206 8506 3202 8505
3200 8507 3197 8506 3196 8509 3194 8508
3191 8511 3190 8511 3189 8513 3183 8514
3167 8553 3162 8575
TIME...MOT...LOC 0703Z 236DEG 42KT 3165 8575 3180 8527
HAIL...1.25IN
WIND...60MPH
$$
32/Davis5 follow-up statements
032
WWUS54 KBMX 050713
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
213 AM CDT WED APR 5 2017
ALC109-050723-
/O.CAN.KBMX.SV.W.0076.000000T0000Z-170405T0800Z/
Pike AL-
213 AM CDT WED APR 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIKE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 AM CDT for
southeastern Alabama.
LAT...LON 3174 8570 3176 8567 3183 8567 3183 8566
3211 8524 3206 8519 3206 8511 3207 8511
3206 8506 3202 8505 3200 8507 3197 8506
3196 8509 3194 8508 3191 8511 3190 8511
3189 8513 3183 8514 3167 8553 3166 8559
TIME...MOT...LOC 0713Z 233DEG 44KT 3175 8564 3189 8519
$$
ALC005-050800-
/O.CON.KBMX.SV.W.0076.000000T0000Z-170405T0800Z/
Barbour AL-
213 AM CDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR BARBOUR COUNTY...
At 213 AM CDT, severe thunderstorms were located along a line
extending from near Clio to near Eufaula, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eufaula, Clio, Clayton, Louisville, Tyler Crossroads, Hawkinsville,
Gaino, Barbour County Public Lake Dam, Osco, Texasville, White Oak,
Lakepoint Resort State Park, Millers Ford, Batesville, Clayton
Municipal Airport, Twin Springs, Lugo and Baker Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3174 8570 3176 8567 3183 8567 3183 8566
3211 8524 3206 8519 3206 8511 3207 8511
3206 8506 3202 8505 3200 8507 3197 8506
3196 8509 3194 8508 3191 8511 3190 8511
3189 8513 3183 8514 3167 8553 3166 8559
TIME...MOT...LOC 0713Z 233DEG 44KT 3175 8564 3189 8519
HAIL...1.25IN
WIND...60MPH
$$
87/GRANTHAM349
WWUS54 KBMX 050727
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
227 AM CDT WED APR 5 2017
ALC005-050800-
/O.CON.KBMX.SV.W.0076.000000T0000Z-170405T0800Z/
Barbour AL-
227 AM CDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR CENTRAL BARBOUR COUNTY...
At 227 AM CDT, a severe thunderstorm was located over White Oak, or
13 miles west of Eufaula, moving northeast at 60 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Eufaula, Clayton, Hawkinsville, Gaino, Barbour County Public Lake
Dam, Osco, White Oak, Lakepoint Resort State Park, Millers Ford,
Batesville, Clayton Municipal Airport, Twin Springs, Lugo and Baker
Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3173 8540 3188 8558 3211 8524 3206 8519
3206 8511 3207 8511 3206 8506 3202 8505
3200 8507 3197 8506 3196 8509 3194 8508
3191 8511 3190 8511 3189 8513 3183 8514
3180 8520
TIME...MOT...LOC 0727Z 234DEG 52KT 3189 8538
HAIL...1.75IN
WIND...60MPH
$$
87/GRANTHAM122
WWUS54 KBMX 050741
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
241 AM CDT WED APR 5 2017
ALC005-050800-
/O.CON.KBMX.SV.W.0076.000000T0000Z-170405T0800Z/
Barbour AL-
241 AM CDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR NORTHEASTERN BARBOUR COUNTY...
At 241 AM CDT, severe thunderstorms were located along a line
extending from Comer to near Lakepoint Resort State Park, moving
northeast at 45 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Eufaula, Hawkinsville, Barbour County Public Lake Dam, Lakepoint
Resort State Park, Lugo, Batesville and Twin Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3187 8513 3197 8545 3211 8524 3206 8519
3206 8511 3207 8511 3206 8506 3202 8505
3200 8507 3197 8506 3196 8509 3194 8508
3191 8511 3190 8511 3189 8513
TIME...MOT...LOC 0741Z 220DEG 41KT 3201 8537 3195 8514
HAIL...2.50IN
WIND...60MPH
$$
87/GRANTHAM198
WWUS54 KBMX 050747
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
247 AM CDT WED APR 5 2017
ALC005-050800-
/O.CON.KBMX.SV.W.0076.000000T0000Z-170405T0800Z/
Barbour AL-
247 AM CDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR NORTHEASTERN BARBOUR COUNTY...
At 247 AM CDT, severe thunderstorms were located along a line
extending from near Spring Hill to Lakepoint Resort State Park,
moving northeast at 50 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Eufaula, Hawkinsville, Barbour County Public Lake Dam, Lakepoint
Resort State Park, Lugo, Batesville and Twin Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3187 8513 3197 8545 3211 8524 3206 8519
3206 8511 3207 8511 3206 8506 3202 8505
3200 8507 3197 8506 3196 8509 3194 8508
3191 8511 3190 8511 3189 8513
TIME...MOT...LOC 0747Z 236DEG 42KT 3204 8532 3198 8509
HAIL...2.50IN
WIND...60MPH
$$
87/GRANTHAM095
WWUS54 KBMX 050754
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
254 AM CDT WED APR 5 2017
ALC005-050804-
/O.EXP.KBMX.SV.W.0076.000000T0000Z-170405T0800Z/
Barbour AL-
254 AM CDT WED APR 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARBOUR COUNTY
WILL EXPIRE AT 300 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 800 AM CDT for
southeastern Alabama.
LAT...LON 3187 8513 3197 8545 3211 8524 3206 8519
3206 8511 3207 8511 3206 8506 3202 8505
3200 8507 3197 8506 3196 8509 3194 8508
3191 8511 3190 8511 3189 8513
TIME...MOT...LOC 0754Z 236DEG 42KT 3208 8526 3202 8503
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 1:46 AM CDT, 18 minutes earlier.
Area forecast discussion, Apr 5, 1:46 AM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 146 AM CDT Wed Apr 5 2017 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... A warm front is accelerating northward in far South Alabama this morning, which has caused elevated supercell development. This activity will spread northward through the pre-dawn hours. Hi-res model guidance does not have a good handle on the current convective situation, so it is difficult to know how this will evolve through the rest of the morning. Complicating matters is the presence of a subtle upper-level subtropical disturbance which seems likely to cause early day warm sector contamination and the development of a low-level jet impulse. The overall consensus is for additional development through the late morning generally along and east of a line from Demopolis to Gadsden and especially across our southeast counties. The primary threat will probably be large hail through 8 AM, though a tornado or two cannot be ruled out. The warm sector should be established across most of the area shortly after 8 AM when additional thunderstorm development is likely in the areas previously mentioned. This is also when the tornado threat will increase as a 40kt southwesterly low-level jet becomes established, leading to 0-1 km SRH of 150-200 m2/s2. This is normally not high enough for tornadoes in Alabama, but MLCAPE values approaching 3000 J/kg should help offset the lackluster low-level directional shear. This batch of storms will probably exit into Georgia around Noon or 1 PM, leaving being somewhat cooler air across East AL and West GA which may play a crucial role in tornado potential later in the afternoon. Another round of severe storms should initiate around 3-4 PM along the cold front from Northwest AL southward to around Demopolis. These storms should become severe with large hail as a powerful 500 mb jet streak closes in on the area with 65-80 kt flow across the warm sector. Initially the tornado threat with these storms may be tempered by less than ideal low-level directional shear, but this could change especially east of Interstate 65. If the morning thunderstorm activity leaves behind a substantial temperature gradient, significant backing of low- level flow would be present, causing hodographs to become enlarged. This type of mesoscale enhancement is difficult to predict, but if it occurs, the threat for destructive, long-track tornadoes will increase substantially as storms approach the AL/GA state line around 6-8 PM. 87/Grantham && .AVIATION... 06Z TAF Discussion. Some big and rather fast changes take place in the first 6 hours. The main change from the previous issuance was to slow the increasing clouds by an hour or so. Warm air advection pattern and low level jet kick between 06-09z with ceilings quickly dropping to MVFR then IFR between 10-12z. The clouds will be associated with a warm front and much increased moisture from the south. Showers and thunderstorms will also develop with this gradient of moisture around sunrise. Some improvement to all ceilings expected by 16-18z as ceilings rise somewhat, but additional showers and thunderstorms are possible through 00z area wide. Low level winds will be in the neighborhood of 35-38kts overnight, which is close but just shy of the LLWS criteria. A volatile atmosphere will be in place across Central Alabama on Wednesday and any of these storms may produce damaging winds, tornadoes, and large hail. 75 && .FIRE WEATHER... A storm system will bring rain and thunderstorms to the area through tonight. Rain-free weather returns Thursday through the weekend. Critical fire weather conditions are not expected through the next 7 days. && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 4, 1:20 PM CDT, 12 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 120 PM CDT Tue Apr 4 2017 ALZ011>015-017>050-052130- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 120 PM CDT Tue Apr 4 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms may develop as early as 4 AM Wednesday and could affect all of Central Alabama. Large hail, damaging winds, and tornadoes will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The severe weather threat beginning in the pre-dawn hours of Wednesday will continue through Wednesday evening with the possibility of two or three rounds of scattered storms. Destructive and long-track tornadoes will be possible, along with hail up to the size of baseballs, and damaging straight-line winds. These threats will encompass all of Central Alabama with the greatest threat area along and east of a line from Blountsville to West Blocton to Uniontown. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is expected from early Wednesday morning through Wednesday evening.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 1:24 AM CDT | Severe Thunderstorm Warning | BMX | Barbour | 66 min |
| Apr 5, 2:44 AM CDT | Severe Thunderstorm Warning | BMX | Russell | 32 min |
| Apr 5, 3:32 AM CDT | Severe Thunderstorm Warning | BMX | Russell | 43 min |
| Apr 5, 3:35 AM CDT | Severe Thunderstorm Warning | BMX | Hale, Perry | 40 min |
| Apr 5, 3:54 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 34 min |
| Apr 5, 3:57 AM CDT | Severe Thunderstorm Warning | BMX | Autauga, Lowndes, Montgomery | 33 min |
| Apr 5, 4:11 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Perry | 49 min |
| Apr 5, 4:45 AM CDT | Severe Thunderstorm Warning | BMX | Chilton, Shelby | 44 min |
| Apr 5, 5:22 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Talladega | 38 min |
| Apr 5, 5:24 AM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 51 min |
| Apr 5, 6:02 AM CDT | Severe Thunderstorm Warning | BMX | Clay, Randolph | 58 min |
| Apr 5, 6:04 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Hale, Perry | 56 min |
| Apr 5, 6:52 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 83 min |
| Apr 5, 7:22 AM CDT | Areal Flood Advisory | BMX | Greene, Pickens, Sumter, Tuscaloosa | 3 hr |
| Apr 5, 7:40 AM CDT | Areal Flood Advisory | BMX | Blount, Jefferson | 3 hr |
| Apr 5, 8:43 AM CDT | Areal Flood Advisory | BMX | Calhoun, St. Clair, Shelby, Talladega | 3 hr |
| Apr 5, 9:00 AM CDT | Severe Thunderstorm Warning | BMX | Dallas, Lowndes | 75 min |
| Apr 5, 9:13 AM CDT | Special Weather Statement | BMX | Cleburne | 32 min |
| Apr 5, 9:35 AM CDT | Severe Thunderstorm Warning | BMX | Barbour, Pike | 70 min |
| Apr 5, 10:16 AM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 29 min |
| Apr 5, 10:29 AM CDT | Areal Flood Advisory | BMX | Calhoun, Clay, Cleburne, Randolph | 3 hr |
| Apr 5, 10:38 AM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Tallapoosa | 67 min |
| Apr 5, 10:56 AM CDT | Severe Thunderstorm Warning | BMX | Barbour | 49 min |
| Apr 5, 11:43 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 32 min |
| Apr 5, 11:55 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 66 min |
| Apr 5, 12:53 PM CDT | Special Weather Statement | BMX | Talladega | 82 min |
| Apr 5, 1:42 PM CDT | Special Weather Statement | BMX | Cleburne | 33 min |
| Apr 5, 2:35 PM CDT | Special Weather Statement | BMX | Cleburne | 25 min |
| Apr 5, 3:03 PM CDT | Special Weather Statement | BMX | Talladega | 42 min |
| Apr 5, 3:22 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 38 min |
| Apr 5, 3:48 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne, Talladega | 67 min |
| Apr 5, 4:08 PM CDT | Tornado Warning | BMX | Cleburne | 52 min |
| Apr 5, 4:10 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah | 45 min |
| Apr 5, 4:37 PM CDT | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 26 hr |
| Apr 5, 4:59 PM CDT | Special Weather Statement | BMX | Randolph | 46 min |
| Apr 5, 5:30 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 45 min |
| Apr 5, 5:32 PM CDT | Special Weather Statement | BMX | Randolph | 13 min |
| Apr 5, 5:33 PM CDT | Special Weather Statement | BMX | Randolph, Tallapoosa | 57 min |
| Apr 5, 5:55 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Shelby | 35 min |
| Apr 5, 5:56 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 40 min |
| Apr 5, 6:03 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 27 min |
| Apr 5, 6:17 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair, Talladega | 43 min |
| Apr 5, 6:20 PM CDT | Special Weather Statement | BMX | DeKalb | 25 min |
| Apr 5, 6:32 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Shelby, Talladega | 27 min |
| Apr 5, 6:35 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.